2026 ECNP Congress

EP02-2050

Early onset acute dystonia and tremor following sertraline treatment in an adolescent with depressive disorder

Ufuk Ilhan Kesmez — Y. Sağlam Öz · Bakirkoy Prof. Mazhar Osman Training and Research Hospital, Psychiatry, İstanbul, Türkiye

İntroduction: Selective serotonin reuptake inhibitors are commonly used in adolescents for depressive disorders and are generally considered safe and well tolerated. However, rare adverse effects such as extrapyramidal symptoms, including dystonia and tremor, have been reported.[1–3] These effects are thought to result from serotonergic modulation of dopaminergic pathways in the basal ganglia.[4] Early recognition is particularly important in younger populations. Case: A 17-year-6-month-old female presented with anhedonia, irritability, and recent non-suicidal self-injury. She had no prior psychiatric treatment or history of antidepressant use. Psychosocial stressors included a recent breakup and ongoing family conflict. Her father had previously been treated with sertraline without adverse effects. Her physical and neurological examinations were normal. Laboratory findings were within normal limits except for iron deficiency. Mental status examination revealed a conscious, cooperative, and fully oriented patient. Speech was normal in rate and tone. Mood was depressed with congruent affect. Thought processes were goal-directed. A transient visual perceptual disturbance upon awakening was reported, with preserved insight and no persistent psychotic features. There were no delusions, hallucinations, or suicidal or homicidal ideations. Insight and judgment were preserved. Psychometric assessment, including the Beck Depression Inventory and the Child and Adolescent Anxiety and Depression Scale, supported depressive symptomatology. She was diagnosed with depressive disorder and initiated on sertraline 25 mg per day, with a plan to increase to 50 mg per day. On day 4, she developed acute hand tremor and jaw locking consistent with dystonia, requiring emergency evaluation. Sertraline was discontinued, and symptoms resolved completely. There was no history of antipsychotic use, neurological illness, or substance use. Escitalopram was subsequently initiated at 5 mg per day and titrated to 10 mg per day, with good tolerability and no recurrence of extrapyramidal symptoms. Informed consent was obtained. Discussion: Although selective serotonin reuptake inhibitors are generally safe, they may rarely induce extrapyramidal symptoms such as dystonia and tremor.[1–3] The proposed mechanism involves serotonergic inhibition of dopaminergic transmission in the basal ganglia.[4] The early onset at a low dose and absence of recurrence with escitalopram suggest a possible drug-specific rather than class effect. Despite a family history of sertraline use without adverse effects, the patient developed extrapyramidal symptoms, indicating increased individual susceptibility. Clinicians should be aware of this rare but clinically significant reaction, especially in adolescents. Conclusion: Sertraline may rarely cause acute dystonia and tremor in adolescents, even at low doses. Switching to another selective serotonin reuptake inhibitor such as escitalopram may be a safe and effective alternative. This case highlights individual variability in response to these medications. Notably, iron deficiency may represent a predisposing factor increasing vulnerability to extrapyramidal symptoms. Awareness of selective serotonin reuptake inhibitor–induced extrapyramidal symptoms and contributing biological factors is important for timely diagnosis and management.

References

  1. Leo, R.J., 1996. Movement disorders associated with the serotonin selective reuptake inhibitors. J. Clin. Psychiatry 57 (10), 449–454.
  2. Gerber, P.E., Lynd, L.D., 1998. Selective serotonin-reuptake inhibitor-induced movement disorders. Ann. Pharmacother. 32 (6), 692–698.
  3. Madhusoodanan, S., Alexeenko, L., Sanders, R., Brenner, R., 2010. Extrapyramidal symptoms associated with antidepressants - a review of the literature and an analysis of spontaneous reports. Ann Clin Psychiatry 22 (3): 148–156.
  4. Stahl, S.M., 2013. Stahl’s Essential Psychopharmacology: Neuroscientific Basis and Practical Applications, 4th ed. Cambridge University Press, Cambridge.